You Can Develop Ringing in Your Ears by Taking These Common Medicines

Woman with ringing in her ears after taking this common medication.

You get up in the morning, and your ears are ringing. They were fine yesterday so that’s peculiar. So now you’re wondering what the cause could be: recently, you’ve been keeping your music at a lower volume and you haven’t been working in a loud environment. But you did take some aspirin for your headache yesterday.

Could the aspirin be the trigger?

You’re thinking to yourself “maybe it’s the aspirin”. And you remember, somewhere in the deeper recesses of your memory, hearing that some medications were connected to reports of tinnitus. Could aspirin be one of those medications? And if so, should you stop taking it?

Medication And Tinnitus – What’s The Link?

Tinnitus is one of those disorders that has long been reported to be linked to many different medications. But what is the reality behind these rumors?

It’s commonly assumed that a large variety of medicines cause tinnitus or tinnitus-like symptoms. But the truth is that only a small number of medications lead to tinnitus symptoms. So why do so many people believe tinnitus is such a prevalent side effect? Well, there are a couple of hypotheses:

  • The condition of tinnitus is pretty prevalent. Chronic tinnitus is a problem for as many as 20 million people. When that many individuals cope with symptoms, it’s inevitable that there will be some coincidental timing that happens. Enough individuals will start taking medicine around the same time that their unrelated tinnitus starts to act up. Because the timing is, coincidentally, so close, people make some erroneous (but understandable) assumptions about cause-and-effect.
  • It can be stressful to start taking a new medication. Or more often, it’s the underlying condition that you’re taking the medication to treat that brings about stress. And stress is a known cause of (or exacerbator of) tinnitus symptoms. So it isn’t medication causing the tinnitus. The whole ordeal is stressful enough to cause this type of confusion.
  • Your blood pressure can be altered by many medicines which in turn can trigger tinnitus symptoms.

What Medications Are Linked to Tinnitus

There is a scientifically established connection between tinnitus and a few medications.

Powerful Antibiotics And The Tinnitus Link

There are ototoxic (damaging to the ears) properties in some antibiotics. These powerful antibiotics are typically only used in extreme cases and are known as aminoglycosides. High doses are typically avoided because they can result in damage to the ears and bring about tinnitus symptoms.

Medication For High Blood Pressure

When you suffer from high blood pressure (or hypertension, as it’s known medically), your doctor may prescribe a diuretic. Creating diuretics have been known to trigger tinnitus-like symptoms, but usually at considerably higher doses than you might normally come across.

Ringing in The Ears Can be Trigger by Taking Aspirin

And, yes, the aspirin might have been what brought about your tinnitus. But here’s the thing: Dosage is again extremely significant. Generally speaking, tinnitus happens at really high dosages of aspirin. Tinnitus symptoms normally won’t be produced by standard headache dosages. But when you quit using high doses of aspirin, luckily, the ringing tends to disappear.

Consult Your Doctor

Tinnitus might be able to be caused by a couple of other uncommon medicines. And there are also some unusual medicine mixtures and interactions that may generate tinnitus-like symptoms. That’s the reason why your best course of action is going to be talking about any medication concerns you might have with your doctor or pharmacist.

You should also get checked if you start noticing tinnitus symptoms. It’s difficult to say for sure if it’s the medicine or not. Frequently, hearing loss is present when tinnitus symptoms appear, and treatments like hearing aids can help.

The site information is for educational and informational purposes only and does not constitute medical advice. To receive personalized advice or treatment, schedule an appointment.